Alert archive / Wisconsin / River Flood Warnings in 2020

River Flood Warning 3, NWS Green Bay, WI

January 18, 2020Oconto County, Wisconsin

NWS Green Bay, WI issued this river flood warning at Jan 18, 2020, 9:57 AM CST for Oconto County, Wisconsin. It took effect at Jan 18, 2020, 12:00 PM CST. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Jan 18, 2020, 9:57 AM CST (15:57 UTC)
In effect from
Jan 18, 2020, 12:00 PM CST
Expired
Jan 18, 2020, 8:34 PM CST
In force
9 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
Minor

County Oconto County, WI

The radar

The Green Bay radar (KGRB), 44 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Oconto River near Oconto (OCTW3). The gauge peaked at 9.06 ft at Jan 18, 2020, 1:00 PM CST.

actionminormoderate68101201/1801/1901/20
Action stage
7 ft
Minor stage
9 ft
Moderate stage
12 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04071765, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

860 
WGUS43 KGRB 181557
FLWGRB

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Green Bay WI
957 AM CST Sat Jan 18 2020

...The National Weather Service in Green Bay WI has issued a Flood 
Warning for the following rivers in Wisconsin...

  Oconto River above Oconto affecting Oconto County.

For the Oconto River...including Oconto Falls, Gillett, Oconto...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 1000 PM CST.

&&


WIC083-190400-
/O.NEW.KGRB.FL.W.0003.200118T1800Z-200121T1207Z/
/OCTW3.1.IJ.200118T1800Z.200118T1800Z.200121T0000Z.UU/
957 AM CST Sat Jan 18 2020

The National Weather Service in Green Bay has issued a

* Flood Warning for
  the Oconto River above Oconto.
* Until Tuesday morning.
* At 9:15 AM CST Saturday the stage was 8.9 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Water levels on the river will likely fluctuate due to an ice jam. 
* Forecast...The river is expected to rise above flood stage this 
  afternoon to a crest of 9.0 feet. It will then fall below flood 
  stage Monday evening.
* Impact...At 9.0 feet, floodwaters begin to spread into a public 
  campground in the City of Oconto. Water approaches the backyards 
  of several homes along the river in Oconto...and there is 
  widespread lowland flooding.


&&

LAT...LON 4493 8815 4490 8783 4486 8785 4483 8815

$$

MPC
1 follow-up statement
898 
WGUS83 KGRB 190234
FLSGRB

Flood Statement
National Weather Service Green Bay WI
834 PM CST Sat Jan 18 2020

...The Flood Warning is cancelled for the following rivers in 
Wisconsin...

  Oconto River above Oconto affecting Oconto County.

WIC083-190345-
/O.CAN.KGRB.FL.W.0003.000000T0000Z-200119T0234Z/
/OCTW3.1.IJ.700119T0642Z.700119T0642Z.700119T0646Z.UU/
834 PM CST Sat Jan 18 2020

...The Flood Warning for the Oconto River above Oconto has been 
cancelled...

The Flood Warning is cancelled for
  the Oconto River above Oconto.
* At 8:30 PM CST Saturday the stage was 8.1 feet.
* Flood stage is 9.0 feet.
* Forecast...The river is being affected by ice. Expect the river 
  level to fluctuate rapidly and unpredictably.


&&

LAT...LON 4493 8815 4490 8783 4486 8785 4483 8815

$$

Kallas

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at Jan 18, 6:20 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jan 18, 6:20 AM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
620 AM CST Sat Jan 18 2020

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Sunday
Issued at 355 AM CST Sat Jan 18 2020

Regional radars and surface observations show the first phase of
this winter system ongoing early this morning, with the
steady/heaviest snow associated with the warm air advection
exiting to the east. A mix of lighter snow and freezing drizzle
has replaced the heavier snow as the dry slot brought some mid-
level dry air along with a lull in the stronger lift. Southeast
winds have gusted between 20 and 30 mph at times during the early
morning hours, creating some minor blowing and drifting snow.

For today, look for the mix of light snow and freezing drizzle to
continue early this morning, then as the low pressure system and
trough axis swing across the area, deeper moisture and stronger
lift return to the area changing the precip back to all snow. In
general, an additional 1 to 4 inches of snow is expected across
the area, highest across far northeast WI and lowest across
central WI. Will be watching for several factors to be come
together to produce a burst of moderate to possibly heavy snow in
the mid to late morning, mainly across far northeast WI. They
include the mid-level trough pushing across the area, the surface
low strengthening as it heads into northern Lower Michigan,
strong QG forcing, steep mid-level lapse rates, and a brief period
of strong lift within the DGZ. Luckily, these features will be
progressive and not linger over one area for too long. But a quick
accumulation of 2-3 inches will be possible. Southeast winds will
decrease this morning as the low moves overhead, then winds turn
to the west/northwest this afternoon and evening, with gusts to 35
mph expected, highest across central and east central WI. This
will create areas of blowing and drifting snow. Without knowing
exactly how much snow fell across parts of the area, a little
concerned we could hit warning criteria over far northeast WI, but
prefer to keep the advisory going as QPF has been running on the
high side compared to observation, plus the strongest winds look
to stay farther south. Toward central WI and the southern Fox
Valley, the advisory look to be in good shape with lighter amounts
of new snow but gustier winds and more blowing and drifting snow.
Temps will creep to around or slightly above freezing across
eastern WI, the strong cold air advection kicks in later today
ushering in much colder temps.

For tonight, lake effect snow showers are expected across the
snowbelts of north central WI through the night, with favorable
NNW flow and delta Ts in the teens. Up to 3" of additional snow
possible, highest near the MI border. Flurries and a few snow
showers are expected farther south. The cyclonic flow across Lake
Superior will make it tough to get the clouds to clear, but some
clearing is possible, mainly across central WI. Temps could fall
below zero if the clearing materializes. Gusty winds up to around
30 mph will remain possible through the late evening hours,
highest across central and east central WI. Wind chills will be
bumping up against wind chill advisory criteria early Sunday
morning, but will let the day shift sort out any headlines for the
cold.

On Sunday, lake effect snow showers will continue across the
snowbelts, but conditions become less favorable through the day as
moisture slowly decreases. Flurries will be possible farther
south. Winds will be calming down as well. It will be colder with
highs ranging from the teens in central and north central WI to
the lower and middle 20s across eastern WI.

.LONG TERM...Sunday Night Through Friday
Issued at 355 AM CST Sat Jan 18 2020

The main highlights for the extended forecast are the below normal
temperatures through midweek and the next chance for precipitation
to end the work week.

Sunday night through Tuesday...An upper-level northwest flow will
remain over the Upper Mississippi Valley through Tuesday as a
surface high pressure system slides from the Northern Plains to
the Middle Mississippi Valley. It is possible for some light
lake-effect snow showers to linger into Sunday night over far
north-central Wisconsin. Little to no additional snow
accumulations are expected. In addition, the high pressure system
will bring below normal temperatures and sunshine to the region.
High temperatures will range from the upper teens to the lower
20s. Monday night's low temperatures are expected to be the
coldest of the extended with values ranging from the single digits
above and below zero.

Rest of the extended...As the surface high pressure system tracks
east over the Ohio River Valley Tuesday night, some upper-level
riding will be in place over the Upper Mississippi Valley. The
upper-level pattern will then transition to a mean southwest flow
on Wednesday. This flow supports Gulf moisture to lift north
bringing chances for snow Wednesday and Thursday. Meanwhile, an
upper-level trough will dig over the central Plains. Some model
guidance indicates this trough could bring significant
precipitation to the region on Friday, however, there are
considerable differences with the timing and track of this system.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 620 AM CST Sat Jan 18 2020

Poor flying conditions will continue this morning with periods of
snow continuing. IFR conditions are expected through the morning
hours, with periods of LIFR conditions possible in the heaviest
snow. A slow improvement in CIGs are expected later today into
tonight as the snow comes to an end. Lingering lake effect snow
showers will continue across northern WI, mainly impacting KRHI
tonight into Sunday. Southeast winds will turn to the
west/northwest late this morning and early afternoon and gust up
to around 30 kts. This will create some blowing and drifting snow.
&&

.MARINE...
Issued at 355 AM CST Sat Jan 18 2020

Gusty southeast winds will diminish this morning. Then, gusty west
to northwest winds are expected this afternoon and evening. Gale
force gusts are likely south of an Oconto to Algoma line. Winds
will be slightly lower to the north.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST this evening for
WIZ010>013-018>022-030-031-035>040-045-048>050-073-074.

Lakeshore Flood Advisory until 9 AM CST this morning for WIZ022-
040-050.

Winter Weather Advisory until noon CST Sunday for WIZ005.
&&

SHORT TERM.....Bersch
LONG TERM......Hykin
AVIATION.......Bersch
MARINE.........Bersch
Hazardous weather outlook, Jan 18, 4:53 AM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
453 AM CST Sat Jan 18 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
453 AM CST Sat Jan 18 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Hazardous travel conditions are expected today as a large winter
storm moves through the area. Periods of snow will continue this
morning, before tapering off this afternoon for most locations. A
brief period of freezing drizzle is also possible. Lake effect
snow showers will continue across the snowbelt region of north
central Wisconsin tonight.

Gusty southeast winds will create minor blowing and drifting snow
this morning, especially near Lake Michigan. Then, gusty west to
northwest winds are expected this afternoon into tonight,
resulting in reduced visibilities and areas of blowing and
drifting of the snow, especially in open areas across central and
east central Wisconsin.

The gusty southeast winds will also produce large waves on Lake
Michigan. The waves could produce beach erosion and localized
flooding. The risk of lakeshore flooding will end late this
morning as waves subside.

Residents along the Oconto River near Oconto should say alert as
there is an ice jam that may cause water levels to rise.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Lake-effect snow is expected over far north-central Wisconsin
through Sunday evening. Additional minor snow accumulations are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements and
lakeshore flooding to the National Weather Service in Green Bay.

LMZ521-522-541>543-191100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
453 AM CST Sat Jan 18 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Southeast gale force gusts are expected at times on Lake Michigan
this morning. Then, west to northwest gales are expected this
afternoon and evening, mainly south of Sturgeon Bay. Freezing
spray is expected tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

Bersch/Hykin

In the hours before

Local storm report, Jan 18, 8:45 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
845 AM CST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             SHAWANO                 44.78N 88.59W
01/18/2020  M5.5 INCH        SHAWANO            WI   PUBLIC

&&

MPC
Local storm report, Jan 18, 8:55 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
855 AM CST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             WESTON                  44.90N 89.57W
01/18/2020  M4.9 INCH        MARATHON           WI   PUBLIC

            REPORT FORWADED BY WSAW.

0800 AM     SNOW             WAUSAU                  44.96N 89.63W
01/18/2020  M4.9 INCH        MARATHON           WI   BROADCAST MEDIA

            MEASURED AT WSAW. SNOW DEPTH 13 INCHES.

0830 AM     SNOW             SHIOCTON                44.43N 88.58W
01/18/2020  M6.0 INCH        OUTAGAMIE          WI   PUBLIC

            REPORT FORWARDED BY WGBA.

0830 AM     SNOW             RHINELANDER             45.63N 89.41W
01/18/2020  M4.0 INCH        ONEIDA             WI   BROADCAST MEDIA

            MEASURED AT WJFW.

&&

MPC
Local storm report, Jan 18, 9:19 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
919 AM CST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             MARINETTE               45.09N 87.61W
01/18/2020  M5.0 INCH        MARINETTE          WI   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA.

&&

KEITHC
Local storm report, Jan 18, 9:43 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
943 AM CST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             GREENVILLE              44.29N 88.53W
01/18/2020  M7.0 INCH        OUTAGAMIE          WI   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA. SNOWFALL DURATION WAS
            APPROXIMATELY 14 HOURS.

&&

KEITHC
Local storm report, Jan 18, 9:52 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
952 AM CST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     SNOW             SCANDINAVIA             44.46N 89.13W
01/18/2020  M5.8 INCH        WAUPACA            WI   TRAINED SPOTTER

&&

ECKBERG
Local storm report, Jan 18, 9:53 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
953 AM CST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     SNOW             CLINTONVILLE            44.61N 88.75W
01/18/2020  M5.9 INCH        WAUPACA            WI   TRAINED SPOTTER

            SNOW DEPTH OF 9 INCHES.

&&

MPC

Nearby

River Flood Warnings in Wisconsin, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.